Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this wind advisory at Apr 10, 2024, 1:32 PM EDT for Fayette County, Indiana County, Westmoreland County, Pennsylvania; Monongalia County, Preston County, Tucker County, West Virginia. It took effect at Apr 11, 2024, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2024, 1:32 PM EDT (17:32 UTC)
- In effect from
- Apr 11, 2024, 11:00 AM EDT
- Expired
- Apr 11, 2024, 7:36 PM EDT
- In force
- 9 hr
- Issued by
- NWS Pittsburgh, PA
Counties Fayette County, PA, Indiana County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS71 KPBZ 101732 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 132 PM EDT Wed Apr 10 2024 PAZ073>078-WVZ510>514-110300- /O.NEW.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/ Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges of Eastern Monongalia and Northwestern Preston-Preston-Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Hazelton, Ohiopyle, Latrobe, Greensburg, Thomas, Hendricks, Lower Burrell, Davis, Canaan Valley, Donegal, Parsons, Bruceton Mills, New Kensington, Ligonier, Champion, Uniontown, Indiana, Armagh, Terra Alta, Monessen, Kingwood, Coopers Rock, Saint George, Murrysville, and Rowlesburg 132 PM EDT Wed Apr 10 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and western Pennsylvania and northern West Virginia. * WHEN...From 11 AM to 11 PM EDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report downed trees, power lines or large branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh. && $$ Frazier
4 follow-up statements
922 WWUS71 KPBZ 110140 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 940 PM EDT Wed Apr 10 2024 PAZ073>078-WVZ510>514-111000- /O.CON.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/ Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges of Eastern Monongalia and Northwestern Preston-Preston-Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Ohiopyle, Monessen, Rowlesburg, Terra Alta, Saint George, Murrysville, Canaan Valley, Donegal, Indiana, Champion, Hazelton, Parsons, Uniontown, Coopers Rock, Latrobe, Lower Burrell, Kingwood, Armagh, Thomas, Bruceton Mills, Greensburg, Davis, Ligonier, New Kensington, and Hendricks 940 PM EDT Wed Apr 10 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of western Pennsylvania and northern West Virginia. * WHEN...From 11 AM to 11 PM EDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report downed trees, power lines or large branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh. && $$ WM
864 WWUS71 KPBZ 110856 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 456 AM EDT Thu Apr 11 2024 PAZ073>078-WVZ510>514-111700- /O.CON.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/ Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges of Eastern Monongalia and Northwestern Preston-Preston-Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of New Kensington, Davis, Lower Burrell, Thomas, Armagh, Coopers Rock, Kingwood, Monessen, Terra Alta, Saint George, Canaan Valley, Ligonier, Champion, Uniontown, Donegal, Indiana, Greensburg, Hazelton, Rowlesburg, Hendricks, Murrysville, Latrobe, Bruceton Mills, Ohiopyle, and Parsons 456 AM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and western Pennsylvania and northern West Virginia. * WHEN...From 11 AM this morning to 11 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report downed trees, power lines or large branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh. && $$ 22
396 WWUS71 KPBZ 111332 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 932 AM EDT Thu Apr 11 2024 PAZ073>078-WVZ510>514-120300- /O.CON.KPBZ.WI.Y.0009.240411T1500Z-240412T0300Z/ Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges of Eastern Monongalia and Northwestern Preston-Preston-Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Parsons, Indiana, Davis, Uniontown, Kingwood, Murrysville, Saint George, Ohiopyle, Champion, Canaan Valley, Latrobe, Donegal, Thomas, Rowlesburg, Hendricks, Hazelton, Terra Alta, Ligonier, Greensburg, New Kensington, Armagh, Coopers Rock, Monessen, Bruceton Mills, and Lower Burrell 932 AM EDT Thu Apr 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and western Pennsylvania and northern West Virginia, mainly focused on the higher elevations. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and weak rooted trees may fall over, which may result in localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report downed trees, power lines or large branches by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh. && $$ Frazier
514 WWUS71 KPBZ 112336 NPWPBZ URGENT - WEATHER MESSAGE National Weather Service Pittsburgh PA 736 PM EDT Thu Apr 11 2024 PAZ073>078-WVZ510>514-120045- /O.CAN.KPBZ.WI.Y.0009.000000T0000Z-240412T0300Z/ Westmoreland-Higher Elevations of Westmoreland-Fayette-Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-Ridges of Eastern Monongalia and Northwestern Preston-Preston-Eastern Preston-Western Tucker-Eastern Tucker- Including the cities of Parsons, Indiana, Davis, Uniontown, Kingwood, Murrysville, Saint George, Ohiopyle, Champion, Canaan Valley, Latrobe, Donegal, Thomas, Rowlesburg, Hendricks, Hazelton, Terra Alta, Ligonier, Greensburg, New Kensington, Armagh, Coopers Rock, Monessen, Bruceton Mills, and Lower Burrell 736 PM EDT Thu Apr 11 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended but continue to monitor the threat for flooding and gusty wind due to thunderstorms. $$ Frazier
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 1:31 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 10, 1:31 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Pittsburgh PA 131 PM EDT Wed Apr 10 2024 .SYNOPSIS... Localized light rain today will become widespread showers and thunderstorms through the day Thursday as a strong low pressure system passes the area. Severe weather and localized flooding is possible Thursday afternoon's thunderstorms while strong surface winds are possible Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Light rain showers with low probability for thunder this afternoon and evening. - Heavier rain arrives overnight ahead of lifting warm frontal boundary. ----------------------------------------------------------------- Light rain showers across northwest PA will slowly diminish was a weak 700mb shortwave exits towards the New England region through this evening. Despite abundant cloud cover, warm advection under brief shortwave ridging will provide seasonably warm and generally dry weather for most other locations this afternoon. The first in a series of waves associated with the deep Gulf States low pressure system will traverse northward after 00z (8pm), producing a swath of mostly light rain. Some subsidence between this wave and the second may allow for a dry period during the pre-dawn hours Thursday favoring locations E of I-79 (frontogenetic banding may keep rounds of showers moving through over eastern OH). Approach of the surface low center will slowly tighten the sfc pressure gradient for a potential downslope setup, but unlikely for ramping of ESE gusts until later in the day Thursday. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... KEY MESSAGES: - Well developed low passing to the west Thursday may pose risk for severe weather, flooding, and damaging winds. - Highest risk is likely Thursday afternoon if cloud clearing and heating may occur. - Strong non-thunderstorm wind gusts are also possible Thursday and Friday. ----------------------------------------------------------------- A strong surface low will lift northward Thursday as the main upper trough becomes increasingly negatively tilted. The first round of rain will lift northward ahead of a warm front Thursday morning, further saturating grounds before putting the Upper Ohio River Valley within the warm sector of the low. A narrow corridor of drier air within the dry slot may limit precipitation duration/intensity for locations east of I-79 for this initial round (with hourly PoPs potentially overselling shower potential). Strengthening gradient sfc flow and llvl jet after frontal passage could create strong wind gusts between 2pm-7pm, particularly over the ridges (50-100% probability of > 45 mph gusts along Laurel Highlands and WV high terrain). Even if advisory gusts aren't exactly matched, the saturated grounds will support higher tree-falling rates, thus a Wind Advisory was issued to highlight this threat. Convective allowing models aid in driving home a narrow window for severe weather potential between 1pm to 9pm that is conditional on the degree of cloud clearing/heating between the morning warm front and evening cold front. Independent of that, a strong jet streak will combine with 40-50kts shear and near climatological-max PWATs to generate a wave of thunderstorms moving NE during the afternoon/evening ahead of the cold front. Latest ensemble depictions suggest SBCAPE values around 500-750J/kg across eastern OH and fading into western PA; however, higher end values peg SBCAPE values up to 1250 J/kg in eastern OH. These environmental parameters suggest a damaging wind and low-end tornadic threats in the form of a QLCS, but any discrete storms that can develop ahead of the main forcing will modes to offer greater tornadic and hail potential (if for only a few hours). At minimum, shower and thunderstorm development will offer gusty wind threats by bringing strong winds aloft to the surface. Latest trends suggest a more limited flooding risk than prior guidance offered as frontogenetic banding is favored outside of the forecast area and storm motion will limit impact of heavier downpours. That said, saturated grounds plus the noted high PWAT values still offer flash flood risk, especially of training of storms can occur (low probability) and rainfall rates can be maximized with higher instability. The upper level trough will cross the region late Thursday night into Friday with various perturbations rounding its base. The surface cold frontal passage is expected to cause a downward trend in areal shower coverage before strong cold advection aloft and shortwave movement plus diurnal heating reinvigorate shower activity. More notably, the negatively tilted trough over the Great Lakes and residual strong pressure gradient will result in gusty wind Friday. Current ensemble probabilities suggest 40-60% probability area wide (higher for elevated locations of gusts exceeding 45 mph through the afternoon. There is also a low (but non- zero) probability of higher gusts in the higher terrain. && .LONG TERM /SATURDAY THROUGH TUESDAY/... KEY MESSAGES: - The next frontal passage is expected to drop from the northwest sometime Sunday into Monday. ----------------------------------------------------------------- As the trough lifts toward northern New England Saturday, the Upper Ohio River Valley is expected to see increasing impingement from a surface high and rising heights within NW. This is expected to cause waning precipitation chances (lingering longest in the higher terrain due to orographic influences) and a return to near seasonable temperature levels. Further warming amid height rises and warm southerly sfc flow will create above normal temperature Sunday. The main focus will be on timing and progression of shortwave movement within residual NW flow aloft that is likely to lead to shower/thunderstorm generation some time Sunday into Monday. Timing and degree of heating ahead of the way will dictate if there is any severe potential, as that overall pattern (southerly flow at surface, NW aloft) can be favorable for severe weather. The long range outlook likely remains unsettled with additional trough movement from the intermountain west towards the Great Lakes. Expect a continuation of above to well above normal temperature with wave-dependent shower and thunderstorm chances. Trough influence is favored to wane through the day Saturday as it lifts toward northern New England and high pressure builds in its wake. Dry and seasonable weather will be brief as ensembles favor another wave dropping out of Canada either Sunday or Monday, with showers and thunderstorms possible along its cold front. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Cig restrictions and off/on showers will continue through the day with a crossing disturbance. Wind remains light through the period. More widespread rain is expected tomorrow morning, as well as gusty winds and possible strong storms later in the afternoon. .Outlook... Additional waves within southwest flow aloft will bring rounds of rain and cig/vsby restrictions through the end of the week. A pattern shift to a deep upper trough over the Great Lakes (prompting cold NW flow) will maintain periodic rain chances and likely restrictions through much of the weekend. Crossing low pressure will lead to gusty conditions Thursday into the weekend as a result of tightening pressure gradient. Friday looks to be the gustiest day. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...88
Hazardous weather outlook, Apr 10, 3:38 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 338 AM EDT Wed Apr 10 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-110745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 338 AM EDT Wed Apr 10 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered severe thunderstorms are possible Thursday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado and heavy downpours that lead to localized flooding are also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Wind Advisories in Pennsylvania, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.